ADDer World  ADD ADHD Online Network Community

ADD & ADHD Online Social Network Community

Signs vyvanse is working ( and signs when it is wearing off)

My 16 yo son adhd-(inattentive)  is on day two of vyvanse 20 mg.  We started it on sunday to watch for any problems before school this week.  This is the first ADHD med we have tried so I am very anxious to get some benefit for him.  He said he really liked how it made him feel yesterday.  He described it as calm but not tired.  He was amazed at the possibility that people actually felt this way without so many things going through their brains, distracting them.  Is this the feeling he should be looking for?  Also, what should we see as he comes off the med (trying to determine how long it is working)?  Hoping and praying this may be an answer for him......Thanks for any thoughts from those who take or have kids that take these meds.

Views: 12847

Reply to This

Replies to This Discussion

Tamara, that is great news that your son is having a positive response to Vyvanse!  My 2 kids & I have tried a wide variety of ADHD meds, but each of us respond differently.  My middle child who is 16 is not permitted to have stimulant medication, due to Mitral Valve Prolapse so she is unmedicated, yet, managing well.

As far as your son experiencing "calm, but not tired" this is a good sign.  The goal is to be able to stay on task, focus, have clearer thinking, better concentration, balanced mood and to have some motivation to tackle some projects that you may not have considered prior to medication.  However, keep in mind that everyone will respond differently with each form of medication; what works great for one may not work well for another.

My 13 year old daughter takes 20 mg Ritalin twice daily and the rebound effect is nasty......usually, Ritalin is known for the worst rebound effect when the medication begins to wear off.  She becomes very irritable, moody, mean & isolates herself, which is not like her.  When my son was taking Ritalin, he reacted very similar, except even worse.  This is the "downside" to Ritalin.

In all honesty, I can not comment much about Vyvanse because none of my kids ever took this medication.  Last year, my doctor had temporarily switched me from Adderall to Vyvanse.  Unexpectedly, the Vyvanse interacted severely with Prozac, which caused major negative symptoms that could not be tolerated.  Therefore, my doctor switched me back to Adderall, which is the only medication that has worked well for me. 

Right now, there is a nationwide shortage of Adderall so I'm no longer on any stimulants.  I've been without medication most of my life and I'm totally fine with this option.  I prefer a non-medical approach to treatment and I've chosen to pursue natural alternatives.  My motto is "whatever works!" :)

As a parent, I would suggest you keep watch for any unusual signs or symptoms, such as manic behavior, irritability, severe insomnia, dramatic weight loss, worse depression or anxiety, worse ADHD symptoms and suicidal behavior.  If for any reason your son begins to encounter any of the above symptoms or an unusual symptoms, immediately contact his doctor.  Also, never abruptly stop medication.  It's safest to gradually taper medication with a doctor's guidance. When in doubt, always check it out.

I pray this medication works out well for your son.  Perhaps, keep a medication log to keep track of how he is responding.  It's something helpful to share with his doctor and/or teachers!  I wish him well!

 

 

 

 

Dana said everything that needs to be said, I think. My six year old daughter is taking Vyvanse. She started three or four weeks ago on 20mg. Just yesterday she started her first new dose of 30mg. I am blogging about her and recording how she is doing on it on my page. I noticed you posted this in Dec. so if you would like to update me and we could keep each other posted. My daughter has had minimal side effects. Moodiness, sadness, and some evenings crying over every little thing. That was not like her. She also seems to be exhausted around 3pm and I allow her to take a nap. She still goes to sleep around 8:30 and 9pm so the nap does not interfere. Like I said minimal. Some children have had severe side effects. Like Dana said though each child is different. Some can't even take medication, or they need a different dose, ect. 

to update on my son--He began 30 mgs several weeks ago.  Thank goodness he has not really had any side effects.  He likes the way it makes him feells, and asks for it every morning.  He says he is able to focus much better, and I see this when he seems to be listening to the sermon at church on Sundays.  Also, he seems more engaged with conversation, etc.  He has been able to sit down and work on a research paper for 4 hours at a time, which would have been impossible for him before. We have seen a slight improvement in grades, still seems to be hit and miss for him on tests. But, since he is in high school, he has had a pretty big hole to dig out of.  I am anxious for a clean slate to start next semester. He seems to think he is getting benefit through 7-8 at night, and still no problem sleeping.  Our Pediatrician had originally wanted to move him from 20-40 mg, but I thought 30 would be the better step.  So far, I think I was right.  If we have to increase again, He will have adjusted and hopefully will not have any side effects.  He is elated that it does not flatten out his personality like it does some of his friends. Right now I wonder why it took us this long to try the medication.I know it has only been just over a month, but so far so good.

That is great. I am encourage to know this. She does great academically, but her fidgeting, not following directions, not staying on task ect get her into trouble. The therapist today said she is glad to see there are more good days than bad. That for a child her age she is now doing age appropriate things. It is only the second day but that was encouraging.

Okay third day and well three days in row getting into trouble at school. I don't know now. At home has been different but now we are back to square one with school. Each day at home is getting worse than the day before as well.

Dana's post was perfect, I agree with everything she said and also with your decisions.  Speaking from my personal experience, after being on an extremely high dose of adderall, and then adjusted to Vyvanse with a little adderall on the side, this was beginning to do the trick for me.  Things were just starting to get better at work (concentration wise anyway).  Then because of job loss and insurance issues, I went cold turkey off.  BIG difference.  Now seven months later, on Ritalin w/ lousy results. 

I guess my point is, looking back, the Vivanse did help a lot.  I only hope that I can somehow get back to it.

It sounds to me that you are a great advocate for your childrens' health care and I salute you for that.  Best of luck.

RSS

Now on Kindle!

7 Crucial Tips for Parents and Teachers of Children with ADHD "Uncommonly helpful, down-to-earth, immensely practical and readable Book." - David A. Crenshaw, Ph.D., ABPP. Director of Rhinebeck Child and Family Center, LLC

Books

“'One Boy's Struggle' is a real eye-opener! Bryan writes of hope and despair, and the all-too-common conflict between desperately wanting to achieve and please, yet suspecting that you’ll fail again… and soon.”
-Dr. Edward Hallowell

Book on Doubt

Writer's Doubt is not specifically about ADHD. It is about how I, with ADHD, overcame doubt and became a prolific writer. For anyone who has ever felt doubtful about what they are capable of.

Caution

Please remember that when discussing medication and / or supplements each member is responsible for his or her comments. Each person's experiences may be different and no one should make any changes or try anything new with regard to medication or supplements without talking to his or her doctor first.

Badge

Loading…

Founder

Bryan Hutchinson

Bryan's Page

Blog

© 2014   Created by Bryan Hutchinson.

Badges  |  Report an Issue  |  Terms of Service